Illinois, 2016

Tornadoes and Hail in Illinois, March 15, 2016

March 15, 2016 · NWS DVN · 27 events in 10 counties and zones

A strong area of low pressure and associated warm front tracked northeast from Missouri into northern Illinois late in the day. Numerous severe thunderstorms developed over the region, bringing large hail, damaging winds, and several tornadoes to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$1.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong area of low pressure and associated warm front tracked northeast from Missouri into northern Illinois late in the day. Numerous severe thunderstorms developed over the region, bringing large hail, damaging winds, and several tornadoes to the area. The warm front lifting north was a focus area for tornadic supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 15, 2:09 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 2:09 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT TUE MAR 15 2016

.SYNOPSIS...
ISSUED AT 237 PM CDT TUE MAR 15 2016

SYNOPSIS...STRONG 130 KT 300MB JET STREAK ACROSS THE CENTRAL PLAINS
INTO THE SOUTHERN MIDWEST IS CARVING OUT A DEEP NEGATIVELY TILTED
TROUGH THE CENTRAL U.S. THIS FEATURE WILL RESULT IN EXTREME UPPER
LEVEL DIVERGENCE OVER THE WESTERN GREAT LAKES/UPPER MISSISSIPPI
VALLEY REGION LATE THIS AFTN AND THIS EVENING. SFC PRESSURE WILL
FOLLOW ACCORDINGLY...RAPIDLY FALLING TO NEAR 987 MB AS THE LOW MOVES
INTO SOUTH-CENTRAL WISCONSIN. BEFORE THIS HAPPENS...WIDESPREAD
THUNDERSTORMS WILL IMPACT EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI SOME OF WHICH WILL REACH SEVERE LEVELS. PLEASE READ THE
FOLLOWING SECTION FOR MORE DETAILS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016

LATE THIS AFTERNOON AND THIS EVENING...SPC HAS AN ENHANCED RISK FOR
SEVERE STORMS FOR PARTS IOWA/ILLINOIS/AND MISSOURI

INTENSIFYING LOW PRESSURE SYSTEM TRACKING FROM NE MISSOURI THROUGH
WESTERN ILLINOIS AND ATTENDANT WARM/COLD FRONTS WILL BRING
WIDESPREAD THUNDERSTORMS TO EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI.

BASED ON ENVIRONMENTAL PARAMETERS...SOME OF THE STORMS THAT FORM ARE
EXPECTED TO REACH SEVERE LEVELS....MUCAPE 1000-2000 J/KG...0-6 KM
SHEAR NEAR 55 KTS...LOCALIZED AREAS OF 0-1 KM SHEAR OVER 20 KTS AND
0-1 KM SRH OVER 200-250 M2/S2...AND SFC DEWPOINTS IN THE UPPER 50S
TO POSSIBLY LOWER 60S PRODUCING LOW LCLS. 12Z 4KM NAM 0-1 KM EHI
FIELD HIGHLIGHTS AREAS ALONG AND SOUTH OF HIGHWAY 30 FOR BEST SEVERE
POTENTIAL...WITHIN THIS AREA...THE GREATEST THREAT FOR ISOLATED
TORNADOES IS IN THE COUNTIES ALONG AND SOUTH OF I-80.

FORECAST 1-HR UPDRAFT HELICITY VALUES FROM VARIOUS HI-RES MODELS
ALSO SHOW HIGHEST TORNADO POTENTIAL OVER SE THIRD OF THE DVN CWA
ROUGHLY FROM FAIRFIELD IOWA TOWARD THE QUAD CITIES TO STERLING
ILLINOIS AND POINTS TO THE SOUTH.

TIMING...STORMS ARE FORECAST TO FORM OVER THE SOUTHWEST CWA BETWEEN
3-4 PM CDT THEN QUICKLY MOVE TOWARD THE ENE...EXITING THE EASTERN
FORECAST AREA AROUND 9-10 PM CDT.

TONIGHT...BEHIND THE COLD FRONT RAIN SHOWERS WILL HANG ON THE
LONGEST OVER THE NORTHERN CWA. THE MAIN STORY WILL BE STRONG
WESTERLY WINDS...GUSTING OVER 40 MPH BY EARLY WEDNESDAY MORNING.
WIND GUSTS WILL INCREASE AS BOUNDARY LAYER MIXING BECOMES
IMPRESSIVELY DEEP THROUGH WED MORNING INTO THE AFTN. SEE NEXT
SECTION FOR MORE DETAILS REGARDING HIGH WIND POTENTIAL OVER PORTIONS
OF THE DVN FORECAST AREA. UTTECH

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016

WILL UPGRADE THE HIGH WIND WATCH TO A WARNING BUT STARTING A BIT
LATER TONIGHT TOWARD 3-4 AM FOR INITIAL ISALLOBARIC SURGE BEHIND
DEEPENING CYCLONE GENERALLY ALONG AND NORTH OF HWY 30. SOME
GRAVITY WAVE ENHANCEMENT BEHIND DEEPENING CYCLONE IN WI AS WELL.  THEN
EXPECT A RE-SURGE BY MID WED MORNING WITH DIURNAL MIXING SURGE
INTO SUCH STRONG WIND FIELDS ALOFT. THERE MAY BE SOME
DIFFERENTIAL HEATING GUST ENHANCEMENT ALONG EDGE OF WRAP-AROUND
STRATOCU AND EMBEDDED RAIN. THUS SUSTAINED 30 TO 40+ MPH AND GUSTS
TO 60 MPH LOOK ON TRACK FOR THESE AREAS...SIMILAR TO THE HIGH WIND
EVENT ABOUT A MONTH AGO. THE REST OF THE CWA WILL GO WITH A WIND
ADVISORY...HIGHER END ADVISORY AT THAT ALONG THE I80 CORRIDOR JUST
SOUTH OF THE WARNING AREA. CAN/T RULE OUT AN EXPANSION OF THE
WARNING TO THE SOUTH AFTER MID CREW ASSESSES ONE LAST RUN AND
WATCHES UPSTREAM TRENDS...OR A TIME BUMP UP IN THE NORTHWESTERN
FCST AREA. FIRE THREAT DISCUSSION BELOW.

THEN LIKE THE 12Z ECMWF WITH SUCH A DRY SUBSIDING SLOT TAKING
OVER THE AREA FOR MAINLY DRY AND CONTINUED WINDY CONDITIONS INTO
THU MORNING. SOME SPOTTY INSTABILITY RAIN SHOWERS THU AFTERNOON
POSSIBLE ESPECIALLY NORTH OF I80. IF ACTIVITY LINGERS INTO THE
EVENING LONG ENOUGH...THE RAIN MAY MIX WITH SNOW IN THE NORTH.

QUICK LOOK AT THE LONGER RANGE...COOLER REGIME INTO THE WEEKEND
WITH AN UPPER LOW DRIFTING ACRS THE AREA FOR A SCTRD COOL BASED
SHOWER CHC FRI NIGHT INTO SAT. MAY BE SOME PRECIP TYPE ISSUES
WITH THESE WITH SUCH COOL AIR ALOFT ESPECIALLY FRI NIGHT INTO SAT
MORNING...AND AGAIN SAT NIGHT.

AFTER A PASSING RIDGE WHICH WILL PROVIDE FAIR WX SUNDAY INTO
MON...GATHERING RETURN FLOW AND AN APPROACHING SYSTEM MAY BRING
THE NEXT ROUND OF UNSETTLED WEATHER A WEEK FROM NOW FOR NEXT TUE
OR INTO WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1229 PM CDT TUE MAR 15 2016

TWO PRIMARY THREATS IN THIS TAF PERIOD...

WIDESPREAD THUNDERSTORMS LATE THIS AFTN THROUGH THIS
EVENING...MAINLY BETWEEN 3 PM TO 9 PM CDT. SOME OF THE STORMS
COULD REACH SEVERE LEVELS WITH LARGE HAIL...STRONG WINDS...AND
ISOLATED TORNADOES. IFR CAN BE EXPECTED DURING THIS TIME WITH
BRIEF PERIODS OF LIFR FOR CIGS OR VSBYS.

LATE TONIGHT THROUGH WED MORNING...STRONG WEST WINDS WILL INCREASE
AND GUST UP TO 45 KTS...ESPECIALLY AFTER 12Z/WED. WIND GUSTS WILL
LIKELY INCREASE FURTHER BY EARLY WED AFTN POSSIBLY UP NEAR 50 KTS.
UTTECH

&&

.FIRE WEATHER...
ISSUED AT 237 PM CDT TUE MAR 15 2016

WITH SUCH STRONG WINDS...SEASONABLY MILD TEMPS AND PLENTY OF
DRIED VEGETATION...THE GRASSLAND FIRE DANGER INDEX/GFDI/ CLIMBS
INTO THE VERY HIGH TO EXTREME CATEGORY BY WED AFTERNOON ACRS MUCH
OF THE AREA. NORMALLY WOULD GO WITH A RED FLAG WARNING WITH SUCH
HIGH/WIDESPREAD VALUES FOR EXTREME FIRE DANGER TOMORROW...BUT THE
SAVING GRACE IS THAT RELATIVE HUMIDITY VALUES DON/T DRY OUT ENOUGH
BELOW 30 PERCENT OR INTO THE 20S FOR MORE OF AN EXPLOSIVE FIRE
THREAT. PLUS THE TERRAIN MAY BE SOAKED BY ROUNDS OF RAIN THIS
AFTERNOON AND TONIGHT. THUS THESE FACTORS MAKE FOR A LOWER CHC FOR
A FIRE TO START. BUT THE WINDS WILL HAVE SOME DRYING EFFECT...AND
IF A FIRE WAS ABLE TO GET GOING SOMEHOW...THE THREAT WOULD BE
RAPID SPREAD POTENTIAL IN HIGHER DRIED GRASSES/BRUSH. THUS FOR
NOW HAVE INCLUDED THIS FIRE SPREAD THREAT IN THE WIND HEADLINE
PRODUCTS...AS WELL AS THE HWO FOR NOW AND WILL REVISIT ON
WEDNESDAY. ..12..

&&

.HYDROLOGY...
ISSUED AT 237 PM CDT TUE MAR 15 2016

FORECAST RAINFALL IS DRIVING RISING RIVER FORECASTS OVER THE NEXT
FEW DAYS FOR SOME AREA RIVERS. RAINFALL AMOUNTS OF 0.75 TO 1.75
INCHES ARE POSSIBLE ACROSS MUCH OF THE AREA, ESPECIALLY WHERE
STRONGER THUNDERSTORMS PASS, HOWEVER THE CONFIDENCE IN THESE AMOUNTS
BEING WIDESPREAD IS NOT HIGH AT THIS TIME. THE LOWER END OF THE
WAPSIPINICON RIVER HAS THE POTENTIAL TO RISE ABOVE FLOOD STAGE,
PARTICULARLY AT THE DE WITT GAGE. ALSO, WITH HEAVIER RAINS EXPECTED
OVER WISCONSIN AND MINNESOTA CONSIDERABLE RISES ALONG THE
MISSISSIPPI RIVER ARE FORECAST AS WELL. DUE TO THE LOWER CONFIDENCE
ON THE FORECAST RAINFALL, THERE IS ALSO LOWER CONFIDENCE IN THE
FORECAST RIVER STAGE VALUES BEING REACHED, THEREFORE WILL HOLD OFF
ON ISSUING ANY WARNINGS AT THIS TIME. WHEN CONFIDENCE INCREASES ON
LOCATION AND AMOUNTS OF THE RAINFALL, THE FORECASTS AND ANY NEEDED
PRODUCTS WILL FOLLOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CLARK-SCOTLAND.

&&

SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...12
AVIATION...UTTECH
FIRE WEATHER...12
HYDROLOGY...BROOKS
Hazardous weather outlook, Mar 15, 2:53 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT TUE MAR 15 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
FROM 3 PM TO 10 PM TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE
WEATHER ALONG AND SOUTH OF INTERSTATE 80...THE REST OF THE AREA
IS UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE MAIN THREATS WILL
BE LARGE HAIL UP TO GOLF BALLS OR LARGER...ISOLATED
TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 80 AND ISOLATED WIND
GUSTS AROUND 60 MPH.

VERY STRONG WINDS WILL SURGE IN FROM THE WEST LATE TONIGHT AFTER
MIDNIGHT...POSSIBLY GUSTING FROM 50 MPH UP TO 60 MPH IN AREAS
GENERALLY ALONG AND NORTH OF HIGHWAY 30. A HIGH WIND WARNING HAS
BEEN ISSUED FOR THESE AREAS FROM 4 AM CDT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE LIKELY THROUGH WEDNESDAY EVENING. WEST WINDS
WILL BE SUSTAINED AT 30 TO 40 MPH WITH POTENTIAL GUSTS TO 55 TO 60
MPH...POSSIBLY HIGHER MAINLY ALONG AND NORTH OF HIGHWAY 30. HIGH
PROFILE VEHICLES WILL NEED TO USE EXTREME CAUTION ESPECIALLY ON
NORTH TO SOUTH ORIENTED ROADS. THESE DANGEROUS WINDS MAY CAUSE
PROPERTY DAMAGE AND KNOCK DOWN TREES OR BRANCHES...RESULTING IN
POWER OUTAGES. FURTHER TO THE SOUTH ACROSS THE REST OF THE OUTLOOK
AREA...A WIND ADVISORY IS IN EFFECT WEDNESDAY FOR SUSTAINED WINDS
OF 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

ALSO ON WEDNESDAY...RELATIVELY MILD TEMPERATURES...VERY STRONG
WINDS... AND PLENTIFUL DRIED VEGETATION WILL COMBINE TO RESULT IN
A VERY HIGH THREAT OF SPREADING GRASS FIRES ON WEDNESDAY...IF A
FIRE MANAGES TO START.

THURSDAY...WEST WINDS WILL GUST TO 35 TO 40 MPH. HIGH PROFILE
VEHICLES WILL NEED TO USE EXTRA CAUTION ON NORTH TO SOUTH
ORIENTED ROADS. A HIGH GRASS FIRE DANGER MAY CONTINUE DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...
MAINLY BETWEEN 4 PM AND 10 PM.

In the hours before

Special weather statement, Mar 15, 11:13 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT TUE MAR 15 2016

ILC015-177-151800-
CARROLL-STEPHENSON-
1213 PM CDT TUE MAR 15 2016

...A LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF CARROLL AND
STEPHENSON COUNTIES...

AT 1211 PM CDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF MOUNT CARROLL TO ARGO FAY...AND MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH OCCASIONAL
LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LANARK...FAIRHAVEN...PEARL CITY...SHANNON...
CHADWICK...GERMAN VALLEY...RIDOTT...ARGO FAY...STEPHENSON  COUNTY
FAIRGROUNDS...ALBERTUS AIRPORT...BOLTON...HITT AND IDEAL.

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4220 8969 4200 8969 4193 8994 4193 9009
      4216 9000 4220 8992 4229 8981 4232 8940
      4220 8940
TIME...MOT...LOC 1711Z 243DEG 28KT 4219 8994 4198 9001

UTTECH
Local storm report, Mar 15, 11:38 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             NE DANVILLE             40.86N 91.31W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH DIAMETER HAIL

0643 AM     HAIL             3 SE NEW LONDON         40.90N 91.37W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

0645 AM     HEAVY RAIN       MIDDLETOWN              40.83N 91.26W
03/15/2016  U0.09 INCH       DES MOINES         IA   TRAINED SPOTTER

            INTENSE RAIN AND PEA SIZE HAIL FOR ABOUT 10 MINUTES

0645 AM     HAIL             MIDDLETOWN              40.83N 91.26W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

0700 AM     HAIL             WEST BURLINGTON         40.82N 91.18W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            PEA SIZE HAIL AND SLIGHTLY LARGER

0700 AM     HAIL             2 SSE BURLINGTON        40.79N 91.11W
03/15/2016  E0.50 INCH       DES MOINES         IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL

0705 AM     HAIL             3 SSW BURLINGTON        40.77N 91.14W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            PEA SIZE HAIL COVERING PORCH AND YARD

0706 AM     HAIL             2 WNW BURLINGTON        40.83N 91.16W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            LIGHTNING AND INTENSE RAIN

0712 AM     HAIL             1 S BURLINGTON          40.80N 91.12W
03/15/2016  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            PEA SIZE AND LARGER WITH ACCUMULATION ABOUT 2 INCHES DEEP

0732 AM     HAIL             3 S CARMAN              40.68N 91.07W
03/15/2016  E0.25 INCH       HENDERSON          IL   TRAINED SPOTTER

            HAILING FOR PAST 5 MINUTES

&&
THESE REPORTS ARE FROM STORMS WHICH MOVED ACROSS EASTERN IOWA AND
WESTERN ILLINOIS EARLIER THIS MORNING (3/15/16). ADDITIONAL STORMS
ARE EXPECTED THIS AFTERNOON AND EVENING.

TES

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
March 15, 4:44 PM CST
Where
Hancock County, 1.38 mi N of Nauvoo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -91.380

Hail reported up to the size of dimes.

Hail, Hancock

When
March 15, 4:50 PM CST
Where
Hancock County, Warsaw
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.350, -91.430

Hail, Hancock

When
March 15, 4:53 PM CST
Where
Hancock County, 4.44 mi SSE of Webster
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.410, -90.970

The hail size was estimated to be up to 2 inches in diameter.

Hail, Hancock

When
March 15, 5:00 PM CST
Where
Hancock County, 1.48 mi NNW of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.360

This report was received via twitter.

Hail, Hancock

When
March 15, 5:07 PM CST
Where
Hancock County, Ferris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -91.170

Hail, Hancock

When
March 15, 5:10 PM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.630, -91.160

This report was relayed from the county emergency manager.

Hail, Hancock

When
March 15, 5:14 PM CST to 5:17 PM CST
Where
Hancock County, 0.69 mi S of Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.130

Tornado, McDonough

When
March 15, 5:26 PM CST to 5:42 PM CST
Where
McDonough County, 0.9 mi NNE of Good Hope to 0.74 mi NNE of Walnut Grove
Rating
EF2
Path length
8.23 mi
Path width
400 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.562, -90.674

An EF-2 tornado with winds estimated at 115 mph touched down north of Good Hope Illinois in McDonough County. It traveled northeast, crossing into Warren County west of Prairie City and eventually into Fulton County. Several homes were severely damaged with most of the damage occurring to farm outbuildings and trees.

Hail, McDonough

When
March 15, 5:29 PM CST
Where
McDonough County, Blandinsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.550, -90.870

Hail, Warren

When
March 15, 5:30 PM CST
Where
Warren County, Smithshire
Measured
1.25 in hail
Reported by
Public
Coordinates
40.800, -90.780

Report received from social media. The size was estimated from a picture.

Hail, Mercer

When
March 15, 5:38 PM CST
Where
Mercer County, 4.89 mi NNW of New Boston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -91.050

Hail, Warren

When
March 15, 5:40 PM CST
Where
Warren County, 5.43 mi SE of Greenbush
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -90.450

Tornado, Warren

When
March 15, 5:42 PM CST to 5:56 PM CST
Where
Warren County, 0.74 mi NNE of Walnut Grove to 4.35 mi N of Prairie City
Rating
EF1
Path length
6.4 mi
Path width
400 yd
Continued into
Fulton, Il (ILX)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.630, -90.545

A tornado moved from McDonough County into Warren County west of Prairie City. It traveled northeast across Warren County, affecting mainly farm outbuildings and trees before it moved into Fulton County.

Thunderstorm Wind, Rock Island

When
March 15, 6:11 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.480, -90.580

Straight line wind damage track extended from State Highway 92 and Andalusia Road through Rock Island, the Arsenal Island, and then into Bettendorf. The end time was estimated around 725 PM by radar.

Thunderstorm Wind, Rock Island

When
March 15, 6:19 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.500

The ASOS at the Quad City Airport measured a 59 knot wind gust.

Thunderstorm Wind, Rock Island

When
March 15, 6:21 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.500

Report was measured from the ASOS at Quad City Airport.

Tornado, Rock Island

When
March 15, 6:25 PM CST to 6:35 PM CST
Where
Rock Island County, 1.07 mi NNE of Barstow to 1.41 mi NE of Rapids City
Rating
EF2
Path length
4.78 mi
Path width
200 yd
Injuries
10 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
41.534, -90.362

An EF-2 tornado tracked north then curved to the east through upper Rock Island county. An estimated 40 homes were damaged with the most severe damage to a neighborhood in rural East Moline where 10 homes were completely destroyed. Ten people reported minor injuries. The maximum wind with this tornado were estimated at 130 mph.

Hail, Rock Island

When
March 15, 6:32 PM CST
Where
Rock Island County, 1.24 mi WSW of Moline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.490, -90.540

Hail, Henry

When
March 15, 6:36 PM CST
Where
Henry County, 1.48 mi NNE of Cambridge
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -90.190

Hail, Jo Daviess

When
March 15, 6:38 PM CST
Where
Jo Daviess County, 0.86 mi SE of Galena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -90.410

Hail the size of a half inch in diameter up to the size of quarters was reported.

Hail, Jo Daviess

When
March 15, 6:43 PM CST to 6:53 PM CST
Where
Jo Daviess County, 1.02 mi W of Scales Mound
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -90.270

Dime size hail fell for 10 minutes.

Hail, Jo Daviess

When
March 15, 6:48 PM CST to 6:56 PM CST
Where
Jo Daviess County, 1.23 mi NW of Council Hill Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -90.350

Hail fell for 7 to 8 minutes between 748 and 756 PM and was the size of dimes to nickels.

Tornado, Whiteside

When
March 15, 7:33 PM CST to 7:38 PM CST
Where
Whiteside County, 3.04 mi N of Deer Grove to 4.35 mi S of Sterling Arpt
Rating
EF0
Path length
1.76 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.664, -89.692

A tornado uprooted a tree, damaged shingles and siding on two homes, and overturned a short portion of an irrigation rig. The damage was rated EF0 with winds estimated at 80 MPH. The path was about 50 yards wide and roughly 1.5 miles long.

Hail, Bureau

When
March 15, 7:50 PM CST
Where
Bureau County, 0.86 mi NE of Bureau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -89.360

Hail, Stephenson

When
March 15, 8:10 PM CST
Where
Stephenson County, 1.38 mi S of Oakdale Nature Prsrve
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.210, -89.600

Hail, Bureau

When
March 15, 8:22 PM CST
Where
Bureau County, 0.52 mi E of Ladd
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -89.210

Hail, Bureau

When
March 15, 9:01 PM CST
Where
Bureau County, 1.25 mi ENE of Depue
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.330, -89.300

Hail was pea to dime sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624866, 624867, 624868, 624869, 624870, 624871, 624872, 625077, 624873, 624874, 624875, 624876, 626927, 624888, 624886, 624887, 625078, 624877, 624878, 624879, 624881, 624880, 625079, 624882, 624883, 624884, 624885.